Medicines that damage the ear and cause
hearing loss are known as ototoxic medicines. They are
a common cause of hearing loss, especially in older adults who have to take
medicine on a regular basis. In most cases, hearing loss occurs because the
medicine damages the cochlea in the
Hearing loss caused by an ototoxic medicine tends to
develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and
vertigo. Hearing usually returns to normal after you
stop taking the medicine. But some medicines can cause permanent damage to the
inner ear. This results in permanent hearing loss even if you stop taking the
Mastoiditis is a bacterial infection of the mastoid bone. The mastoid bone, which sits behind the ear, consists of air spaces that help drain the middle ear.
When the mastoid cells become infected or inflamed, often as a result of an unresolved middle ear infection (otitis media), mastoiditis can develop. In acute mastoiditis, infection may spread outside of the mastoid bone and cause serious health complications.
Mastoiditis typically affects children, but adults can also be affected.
antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and
neomycin). Hearing-related side effects from these antibiotics are most common
in people who have kidney disease or who already have ear or hearing
Hearing-related side effects are more likely when you take
two or more of these medicines at the same time. If you are using more than one
of these medicines, be alert to any new hearing problems. And report hearing
changes to your doctor.
Primary Medical Reviewer
Sarah Marshall, MD - Family Medicine
Specialist Medical Reviewer
Steven T. Kmucha, MD - Otolaryngology
April 13, 2011
WebMD Medical Reference from Healthwise
April 13, 2011
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this